Henna tattoo warning after 10 year old scarred while on holiday

The black paste used in the temporary tattoos can contain high levels of a potentially dangerous chemical dye
The black paste used in the temporary tattoos can contain high levels of a potentially dangerous chemical dye
0
Have your say

Scientists have warned of the dangers of henna tattoos after a 10-year-old boy was left scarred after getting one in Spain.

The young boy had redness, itching, and small inflammatory irritated spots on his partially crusted skin, according to BMJ Case Reports.

It followed the outline of the tattoo on his right upper arm. The surrounding skin was red, hot and painful to touch.

Dr Jaya Kothandapani, of Doncaster and Bassetlaw Hospitals NHS Trust, said: "Skin tattoos with black henna should be avoided, especially during foreign travel, as this can make the tracing of the vendor and any subsequent public health management challenging."

Although illegal under EU law, black henna patterns painted onto your skin are readily available abroad and at festivals and fairs in the UK.

The black paste used in these temporary tattoos may contain high levels of a chemical dye so powerful and toxic it can badly injure the skin.

It is believed the reaction was caused by PPD (paraphenylenediamine), a textile dye that is commonly added to henna to blacken the pigment and speed up drying time. The combination together is called black henna.

Although PPD can lawfully be used in hair dyes in the EU, this use is strictly controlled.

The boy's rash had begun four days after application of a temporary black henna tattoo while he on holiday in Spain.

PPD is a known contact allergen, and can lead to a reaction based on its concentration and the duration of exposure.

The young patient was treated with antibiotics, and skin creams, and an improvement was noted after 48 hours with the surrounding inflammation healing.

Dr Jaya Kothandapani said: "Paraphenylenediamine (PPD) is a textile dye commonly added to henna to blacken the pigment and speed up drying time. The combination together is called black henna.

"PPD is a known contact allergen, and can evoke a delayed hypersensitivity

reaction based on its concentration and the duration of exposure.

"Eruptions are typically seen three to ten days after the application of black henna. The concentration of PPD in black henna tattoo inks can be as high as 30 per cent."

Dr Kothandapani added "there can be scarring" depending on the intensity of the inflammatory reaction.